twitterfacebookrssmail

Unexpected Poisoning from an Exotic Source – Henna

Unexpected Poisoning from an Exotic Source – Henna

So it’s not the actual henna – it’s an additive to make the henna darker in hue. Para-phenylenediamine (PPD) is an aromatic diamine related to aniline added to henna to accelerate the dyeing process.┬áThe toxicity of PPD includes skin irritation, contact dermatitis (painful rash), severe injury to the eye if placed in or near the eye including swelling of the eyeball itself (chemosis), tearing (lacrimation), or even permanent blindness. Ingestion of PPD produces two types of toxic effects. The first consists of rapid development of severe edema (swelling) of the face, neck, pharynx, tongue, and larynx with respiratory distress, often requiring tracheostomy. In the later phase, rhabdomyolysis (muscle breakdown) and acute tubular necrosis (kidney failure). Vomiting, gastritis, hypertension, vertigo, tremors, and convulsions have been reported.

paraphenylenediamine-300x2002x

Written by Poison Boy

Gerry O'Malley (a.k.a Poison Boy) is a board certified ER doctor and toxicologist with a interest in the unusual, terrifying and occasionally hilarious world of poisonings and toxicology. This site is an exploration of poisons of historical interest as well as in current events and pop culture.

Copyright © 2023 poisonboy.com. All Rights Reserved.  WordPress Premium Plugins

""